Alert archive / Montana / Blizzard Warnings in 2018
Blizzard Warning 6, NWS Great Falls, MT
NWS Great Falls, MT issued this blizzard warning at Feb 27, 2018, 7:37 AM MST. It was in force for 13 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 27, 2018, 7:37 AM MST (14:37 UTC)
- Expired
- Feb 27, 2018, 8:09 PM MST
- In force
- 13 hr
- Issued by
- NWS Great Falls, MT
The text
As transmitted.
784 WWUS45 KTFX 271437 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 737 AM MST Tue Feb 27 2018 MTZ009-048-280700- /O.UPG.KTFX.WW.Y.0080.000000T0000Z-180228T0700Z/ /O.NEW.KTFX.BZ.W.0006.180227T1437Z-180228T0700Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, Choteau, and Augusta 737 AM MST Tue Feb 27 2018 ...BLIZZARD WARNING IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Blizzard conditions. Winds gusting as high as 55 mph will cause whiteout conditions in blowing snow. Significant drifting of the snow is likely. Some Additional snow is also possible across the mountain passes and higher elevations. Accumulations of up to 2 inches, with localized amounts up to 6 inches, are expected. * WHERE...Northern Rocky Mountain Front and Southern Rocky Mountain Front including the Browning, Heart Butte, Bynum, Choteau, and Augusta areas. * WHEN...Until midnight MST tonight. * ADDITIONAL DETAILS...Travel will be very dangerous to impossible. Roads will become impassable. Large drifts could also block access in and out of buildings. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Blizzard Warning means severe winter weather conditions are expected or occurring. Falling and blowing snow with strong winds and poor visibilities are likely. This will lead to whiteout conditions, making travel extremely dangerous. Do not travel. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ MTZ010-280700- /O.CON.KTFX.WW.Y.0080.000000T0000Z-180228T0700Z/ Eastern Glacier- Including the following locations Cut Bank 737 AM MST Tue Feb 27 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Blowing snow. Winds gusting as high as 60 mph will cause areas of blowing and drifting snow. * WHERE...Eastern Glacier County. * WHEN...Until midnight MST tonight. * ADDITIONAL DETAILS...Plan on very difficult to near impossible driving conditions due to strong winds causing significantly reduced visibility in blowing snow. Large drifts could block roads or access in and out of buildings. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Winter Weather Advisory for blowing snow means that visibilities will be limited due to strong winds blowing snow around. Use caution when traveling, especially in open areas. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ http://www.weather.gov/greatfalls
2 follow-up statements
655 WWUS45 KTFX 272110 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 210 PM MST Tue Feb 27 2018 MTZ009-048-280700- /O.CON.KTFX.BZ.W.0006.000000T0000Z-180228T0700Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- Including the following locations Logan Pass, Marias Pass, Browning, Heart Butte, Bynum, Choteau, and Augusta 210 PM MST Tue Feb 27 2018 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Blizzard conditions. Winds gusting as high as 50 mph will cause whiteout conditions in blowing snow. Significant drifting of the snow is likely. Additional snow accumulations of up to 2 inches * WHERE...Northern Rocky Mountain Front, including Browning, Heart Butte, Bynum, Choteau, Augusta and Southern Rocky Mountain Front. * WHEN...Until midnight MST tonight. * ADDITIONAL DETAILS...Travel will be very dangerous to impossible. PRECAUTIONARY/PREPAREDNESS ACTIONS... Listen to NOAA Weather Radio or your local media for the latest updates on this situation. For specific road and travel conditions in Montana, dial 5 1 1 && $$ MTZ010-280700- /O.CON.KTFX.WW.Y.0080.000000T0000Z-180228T0700Z/ Eastern Glacier- Including the following locations Cut Bank 210 PM MST Tue Feb 27 2018 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT MST TONIGHT... * WHAT...Snow and blowing snow. Additional snow accumulations of up to one half inch. * WHERE...Eastern Glacier County, including the Cut Bank area. * WHEN...Until midnight MST tonight. * ADDITIONAL DETAILS...Plan on slippery road conditions. In addition, some reductions to visibility are likely because of blowing snow. Expect areas of drifting snow. PRECAUTIONARY/PREPAREDNESS ACTIONS... For additional weather information, check our website at www.weather.gov/greatfalls. && $$ http://www.weather.gov/greatfalls
385 WWUS45 KTFX 280309 WSWTFX URGENT - WINTER WEATHER MESSAGE National Weather Service Great Falls MT 809 PM MST Tue Feb 27 2018 MTZ009-048-280415- /O.CAN.KTFX.BZ.W.0006.000000T0000Z-180228T0700Z/ Northern Rocky Mountain Front-Southern Rocky Mountain Front- 809 PM MST Tue Feb 27 2018 ...BLIZZARD WARNING IS CANCELLED... The ground blizzard has ended over the Rocky Mountain Front. Thus ground blizzard warning has been cancelled. Light snow will continue to affect the mountains and foothills areas overnight. New snow accumulations of 1 to 3 inches will be possible by morning. $$ MTZ010-280415- /O.CAN.KTFX.WW.Y.0080.000000T0000Z-180228T0700Z/ Eastern Glacier- 809 PM MST Tue Feb 27 2018 ...WINTER WEATHER ADVISORY IS CANCELLED... Significant blowing and drifting of the snow has ended over eastern Glacier County. Thus the winter weather advisory for blowing snow has been cancelled. $$ http://www.weather.gov/greatfalls
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before this blizzard warning went out at Feb 27, 4:40 AM MST, 2 hours 57 minutes earlier.
Area forecast discussion, Feb 27, 4:40 AM MST, 2 hours 57 minutes before
Area Forecast Discussion National Weather Service Great Falls MT 440 AM MST Tue Feb 27 2018 ...UPDATED AVIATION SECTION... .SYNOPSIS... Gusty west winds will spread across north central and central Montana today, causing areas of blowing snow. However, winds will be strong enough along the Rocky Mountain Front and Glacier County to cause more widespread blowing and drifting snow, possibly even causing white out conditions at times. Falling snow in the mountains of the Rocky Mountain Front will also contribute to reductions in visibility. The remainder of the region will remain dry through Wednesday, as winds decrease later tonight. Temperatures of around 10 degrees below normal today will warm about 5 degrees for Wednesday. && .DISCUSSION... Today through Thursday...Increasing westerly winds aloft with the approach of a shortwave trough will combine with a strengthening surface pressure gradient along the east slopes of the Rockies today to bring gusty winds to the area. Gusts in excess of 40 mph are already occurring along most of the Rocky Mountain Front and Glacier County, with some areas exceeding 50 mph. This area will be the focus for another round of blowing snow and possibly whiteout conditions, as some favored areas may have 60+ mph wind gusts. These winds will not be quite as strong as recent blizzard events, so will continue with the Winter Weather Advisory stressing the potential for whiteout conditions, but localized blizzard-like conditions are possible. This moist westerly flow aloft will also bring measurable snow to the mountains of the Rocky Mountain Front. Mainly 3 to 6 inches of snow are expected in the mountains, but up to 10 inches are possible on the higher peaks. Mainly mid and high level cloudiness will spread over the remainder of the forecast area, with gusts to 40 mph possible over the plains of north central Montana. As the shortwave exits the area overnight tonight and a weak high pressure ridge moves into Montana on Wednesday, winds will decrease. Clouds and mountain showers will also decrease late tonight. However, another surge of moisture ahead of a strong Pacific low pressure system will bring a good chance of light snow to the mountains of western and southwest Montana for Wednesday through Thursday. The flow aloft will also shift more southerly through this period, which will help increase southerly surface winds (especially in the favored valleys of southwest Montana) and warm temperatures closer to normal by Thursday. Coulston Thursday night through Tuesday...Medium range period starts off with an upper level shortwave ridge exiting the region as a deep low dives southward along the West Coast. The northern portion of this upper level system expands eastward over the northern Rocky Mountains Friday and Friday night with a closed 700 mb low developing over southern Alberta. This pattern is expected to keep the bulk of any precipitation north of the border, but model solutions are not in the best agreement with placement of this feature. As such, there is still some chance that precipitation could slip further southward into the Hi-Line region with westerly flow aloft also bringing moisture and precipitation into western Montana and the mountains of the Continental Divide. Models are also showing a surge of colder Canadian air moving into north- central Montana sometime between Saturday afternoon and Sunday morning. Model solutions continue to diverge significantly with the main energy of the upper level low helping to spin up a strong storm system in the northern Great Plains that could be centered anywhere from eastern Nebraska to northern Minnesota. Either way, this places Montana beneath weaker and drier flow aloft. Low confidence in the forecast solution prevails from Sunday through Tuesday with the GFS keeping flow northerly with some chance for light snow while the ECMWF keeps a dry westerly flow over the state. Temperatures through the entire medium range period are expected to remain well below seasonal averages. mpj && .AVIATION... Updated 1140Z. VFR conditions are expected to continue at the TFX forecast area terminals through at least 12Z Wednesday. However, clouds and snow showers will cause mountain obscuration in the mountains of the Rocky Mountain Front through at least 06Z Wednesday. Blowing snow will also reduce visibility to MVFR/IFR levels at times, possibly even causing whiteout conditions, west of a KCTB to KGTF line during this time. Otherwise, the main issue will be the increasing winds over the plains of north central Montana, which will likely cause mountain wave turbulence and possibly some low level wind shear. Patchy blowing snow cannot be ruled out either, but it is not anticipated to directly impact terminals for any significant length of time. After 00Z, winds will decrease, but mid clouds will become more widespread. Coulston && .PRELIMINARY POINT TEMPS/POPS... GTF 30 14 34 15 / 0 0 10 10 CTB 31 14 34 12 / 10 0 10 10 HLN 31 14 34 15 / 0 0 10 10 BZN 29 8 30 11 / 0 10 10 10 WEY 24 2 22 8 / 20 30 10 30 DLN 26 4 27 11 / 0 10 10 20 HVR 28 11 28 9 / 0 0 0 0 LWT 29 13 33 13 / 0 10 0 0 && .TFX WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until midnight MST tonight Eastern Glacier...Northern Rocky Mountain Front...Southern Rocky Mountain Front. && http://www.weather.gov/greatfalls
Nearby
Blizzard Warnings in Montana, 2018Every blizzard warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.